Medical malpractice can take many forms. A doctor may fail to diagnose a medical condition, operate on the wrong body part, leave a surgical instrument in an incision, or maliciously cause harm to a patient. While these are all certainly very common forms of malpractice, prescription errors can also cause serious harm to unsuspecting patients.
Prescription errors themselves can be caused by any number of factors. One way is in drug name confusion. Unfortunately, many medications have very similar names, such as clozapine and olanzapine. In fact, the FDA estimates that 10 percent of drug mistakes result from the confusion of medication names.
Another cause of medication errors is sloppy handwriting by those writing prescriptions. An improperly written letter that looks like another could lead to a patient receiving the wrong medication, and thus being subjected to undeserved and totally preventable harm. In addition to drug confusion, inadequate handwriting can also lead to dosing errors.
Though regulators have attempted to simplify drug naming in order to avoid these types of errors, the mistakes continue to occur. Victims of these mishaps could face a worsened medical condition, long-term disability, and even death. Therefore, those who have been harmed by this type of negligence should think about whether legal action is in their best interest.
Filing a lawsuit can be a stressful matter. However, by moving forward with a claim, a victim may be able to punish those who harmed him or her, ensure that similar mistakes do not happen again, and recover compensation to help him or her get his or her life back on track.
Source: MedicineNet.com, "Drug Name Confusion: Preventing Medication Errors," Carol Rados, accessed on Feb. 1, 2015